MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 05/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that during a post tpa drip using an advance 35 low profile balloon catheter, the balloon got stuck in the patient's iliac vein.It was stated that there was angulation to the iliac vein.When pulled negative, blood came into syringe.The device shaft was cut and the wire was reinserted.The balloon had to be retrieved and snared from the opposite side.No unintended section of the device remained inside the patient's body and there were no reported adverse events due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.The balloon catheter was returned in three sections.The 1st section (proximal) is 94.6cm in length.Hub and strain are attached and not damaged.Kinks are noted at 7.2cm, 44.0cm and 57.0cm from the proximal end.The 2nd section (midsection) is 32.3 cm in length.It should be noted the customer stated they cut the balloon.The proximal portion of the balloon is attached to this section.Kink is noted at 8.0cm, measuring from proximal end of the midsection.2.8cm of the balloon is attached to the distal end of the midsection.The 3rd section (distal) is 16.9cm in length.The distal portion of the balloon is attached to this section.A compression is noted 2.4cm from the proximal end of this section.The compression measure 4mm in length.Kink is noted at 8.4cm from the proximal end of this section.Balloon is 8.0cm in length.The balloon ruptured radially.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.The customer stated, "a sheath was used.It was unknown if a wire guide was in place during attempted removal; once deflated, the balloon was allowed to return to ambient pressure; upon balloon catheter withdrawal, it is unknown if a clockwise rotation of the balloon conducted; there was a lesion located in the iliac vein and there was angulation of the device." per the ifu, "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based upon the information provided regarding the lesion located in the iliac vein and there was angulation of the device, it is plausible to suggest that this incident was human anatomy related or technique related.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6681572
Report Number1820334-2017-01343
Device Sequence Number16189772
Product Code DQY
UDI-Device Identifier10827002522821
UDI-Public(01)10827002522821(17)191115(10)7444681
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-8-10.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/31/2017
Supplement Date Received by Manufacturer10/04/2017
Initial Report FDA Received Date06/30/2017
Supplement Report FDA Received Date10/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight79